Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 84, NWS El Paso, TX

September 24, 2014Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 24, 2014, 1:42 PM MDT for Otero County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2014, 1:42 PM MDT (19:42 UTC)
Expired
Sep 24, 2014, 3:45 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 27 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

965 
WGUS54 KEPZ 241942
FFWEPZ
NMC035-242145-
/O.NEW.KEPZ.FF.W.0084.140924T1942Z-140924T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
142 PM MDT WED SEP 24 2014

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 345 PM MDT

* AT 141 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  BENT...
  THREE RIVERS...

RADAR ESTIMATES RAINFALL RATES FROM 1.5 TO 1.8 INCHES PER HOUR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RAINFALL CAN QUICKLY TURN DRY DESERT WASHES AND ARROYOS
INTO RAGING RIVERS...EVEN IN AREAS FAR FROM WHERE RAIN HAS FALLEN. DO
NOT ATTEMPT TO CROSS FLOODED ARROYOS. SWIFTLY MOVING WATER CAN CARVE
DEEP CHANNELS IN PREVIOUSLY SHALLOW WASHES...AND WATER CAN BE MUCH
DEEPER THAN IT APPEARS. IF YOUR ROUTE BECOMES CUT OFF BY FLOODED
ARROYOS...WAIT FOR FLOOD WATERS TO RECEDE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS.

&&

LAT...LON 3307 10587 3329 10630 3340 10603 3340 10579
      3337 10574

$$

NOVLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 2:39 AM MDT, 11 hours 3 minutes earlier.

Area forecast discussion, Sep 24, 2:39 AM MDT, 11 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
239 AM MDT WED SEP 24 2014

.SYNOPSIS...
A TREND TOWARD DRIER CONDITIONS RETURNS IN ERNEST ACROSS THE
BORDERLAND TODAY AS NORTHERLY FLOW ALOFT DISPLACES THE WET
TROPICAL AIR WITH A MUCH DRIER CONTINENTAL AIRMASS. SOUTHEAST
WINDS AT LOW LEVELS WILL KEEP SOME GULF MOISTURE IN THE REGION.
THIS WILL MEAN GENERALLY SUNNY SKIES WITH SOME AFTERNOON CLOUDS.
ONLY A FEW STORMS ARE EXPECTED THROUGH THE REST OF THE WEEK AND
MOST OF THEM WILL DEVELOP OVER THE AREA MOUNTAINS. ONLY SLIGHT
CHANCES FOR ISOLATED STORMS OVER THE LOWLANDS. TEMPERATURES WILL
WARM BACK TO NEAR SEASONAL NORMALS. WINDS WILL REMAIN EAST UNTIL
THE WEEKEND WHEN A PACIFIC TROUGH WILL BEGIN TO MOVE ACROSS THE
WESTERN U.S. AN INCREASE IN MOISTURE WITH THE SYSTEM WILL BRING
BETTER RAIN AND STORM CHANCES TO THE BORDERLAND SUNDAY AND MONDAY.
THIS WILL BE FOLLOWED BY A PATTERN THAT LOOKS TO FULLY CUT OFF THE
MONSOON MOISTURE AND SET THE REGION UP WITH THE TYPICAL DRY FALL
PATTERN

&&

.DISCUSSION...
SIGNIFICANT DRYING VERY MUCH IN PROGRESS AND CAN BE SEEN IN
SEVERAL PARAMETERS. THE WV SATELLITE IMAGERY IS QUITE TELLING WITH
VERY DRY AIR ALOFT HAVING SPUN OVER THE REGION FROM THE N AND W.
THE PW ON LAST NIGHTS SOUNDING DROPPED TO 1.26"...DOWN FROM OVER
1.6". THE DRYING ON THE TRACE IS MOSTLY AT MID AND UPPER LEVELS.
THE DEWPOINTS REMAIN QUITE ELEVATED THANKS TO E AND SE LOW LEVEL
FLOW THAT IS OPEN TO THE TX GULF MOISTURE. TIME SERIES SHOW
CONTINUED LOW MOISTURE OVER THE FORECAST AREAS WITH QUITE DRY
OVERLYING IT. WITH ONLY SHALLOW MOISTURE THIS SHOULD MEAN...LIKE
TUESDAY...THE AREA WILL SEE A LOT LESS CONVECTIVE ACTIVITY GOING
FORWARD FOR THE REST OF THE WEEK. STILL EXPECT SOME STORMS OVER
THE AREA MOUNTAINS EACH AFTERNOON...AND MAYBE A FEW OVER THE
LOWLANDS.

THIS EARLY EVENING THERE IS A SLIGHT PUSH IN FROM THE EAST WHICH
THE MODELS APPEAR TO HANG SOME PCPN/CONVECTION ON LATE DAY.
DOESN'T LOOK LIKE IT WILL HAVE A LOT OF SUCCESS GIVEN THE WAINING
MOISTURE. MAY SEE SOME SLIGHTLY BREEZY WEST-SIDE WINDS IN ELP
OVERNIGHT.

ALOFT AN UPPER HIGH BUILDS TO OUR WEST AND STRETCHES INTO A HIGH
AMPLITUDE RIDGE FROM THE BAJA TO MINNESOTA. THIS PLACES S NM AND W
TX UNDER A WEAK NORTH/NORTHEAST FLOW AND KEEPS THE AIRMASS
SOMEWHAT DRY THROUGH SATURDAY. THUS DAILY REPEATS IN THE FORECAST
OF GENERALLY DRY CONDITIONS WITH ONLY SLIGHT CHANCES OF STORMS...
MAINLY OVER AREA MOUNTAINS THROUGH SATURDAY. TEMPERATURES WILL BE
NEAR SEASONAL WITH LOWLANDS IN THE M-U80S.

AT WEEK'S END WE'LL BE WATCHING T.S. POLO OFF THE BAJA WHICH
LOOKS TO ADD MOISTURE TO THE ENVIRONMENT OVER N MEXICO...BUT IT
DOESN'T LOOK TO HAVE ANY SUCCESS MOVING NORTH INTO OUR AREA. TO
THE NORTHWEST A STRONG PACIFIC STORM SYSTEM BEGINS TO MOVE INTO
THE WESTERN U.S. FRIDAY AND SATURDAY. THIS SHARP TROUGH EXTENDS
FAR ENOUGH SOUTH THAT IT WILL LIKELY BE ABLE TO TAP INTO SOME OF
THE MOISTURE TO OUR SOUTH AND ADVECT IT NORTH AHEAD OF IT'S
ARRIVAL ON DEEP S AND SW FLOW. THE TROUGH ITSELF LOOKS TO SWEEP
ACROSS OUR AREA SUNDAY AND EXIT MONDAY. THUS WE ADD INCREASED POPS
TO THOSE TWO DAYS. ALSO LOOK TO SEE BREEZY CONDITIONS.

BEHIND THE TROUGH EXIT WE LOOK TO KEEP A PRIMARILY ZONAL PATTERN
WITH PACIFIC SYSTEMS PASSING TOO FAR NORTH TO IMPACT OUR AREA.
THUS A DRY WESTERLY FLOW PATTERN ENSUES AND LOOKS TO MARK THE END
OF THE MONSOON PATTERN.

&&

.AVIATION...VALID 24/12Z - 25/12Z...
VFR CONDITIONS WILL PREVAIL TDY. WINDS GNRLY SE 5-10KTS THRU 21Z
UP TO 15KTS AFT 22Z. BRIEF MVFR WITH CIGS 3-5KFT AND VSBY 1-3SM IN
VCTY OF ISOLATED MOSTLY TERRAIN- BASED THUNDERSTORMS.

&&

.FIRE WEATHER...
THE UPPER RIDGE WILL SET UP OVER THE FOUR CORNERS AND BECOME
STRETCHED OUT DURING THE WEEK. THIS WILL RESULT IN NORTHERLY FLOW
ALOFT WHICH WHILE RELATIVELY DRY...WILL OPEN US UP TO WEAK UPPER
LEVEL DISTURBANCES DROPPING IN FROM THE NORTH. THEREFORE EXPECT
ISOLATED BUT MOSTLY TERRAIN-BASED AFTERNOON THUNDERSTORM ACTIVITY
THROUGH THE REMAINDER OF THE WEEK.

A STRONGER UPPER LEVEL TROUGH WILL APPROACH THE AREA THIS
WEEKEND...POSSIBLY BRINGING MORE THUNDERSTORMS TO THE AREA.
HOWEVER...THERE IS INCREASING UNCERTAINTY IN THE LONG RANGE AND A
RECENT TREND TOWARDS A DRIER SOLUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 86  65  83  64  85 /  10  10   0   0  10
SIERRA BLANCA           82  58  80  58  81 /  20  20  10   0  10
LAS CRUCES              84  63  80  60  81 /  10  10  10   0  10
ALAMOGORDO              87  62  86  62  85 /  20  20  10   0  10
CLOUDCROFT              64  45  61  46  63 /  30  20  30  10  30
TRUTH OR CONSEQUENCES   82  63  81  61  84 /   0  10  10   0  10
SILVER CITY             82  59  78  57  79 /  10  10  20   0  20
DEMING                  85  62  82  59  83 /   0  10  10   0  10
LORDSBURG               87  63  85  62  85 /   0  10  10   0  10
WEST EL PASO METRO      86  66  81  63  84 /  10  10  10   0  10
DELL CITY               81  59  80  59  82 /  20  20  10   0  10
FORT HANCOCK            86  63  83  62  85 /  20  10  10   0  10
LOMA LINDA              78  58  76  59  79 /  20  10  10   0  10
FABENS                  86  63  83  61  87 /  20  10   0   0  10
SANTA TERESA            85  64  80  63  83 /  10  10  10   0  10
WHITE SANDS HQ          82  62  79  61  81 /  10  10  10   0  10
JORNADA RANGE           85  59  81  57  83 /  10  10  10   0  10
HATCH                   82  61  78  59  81 /  10  10  10   0  10
COLUMBUS                84  63  81  60  83 /   0  10  10   0  10
OROGRANDE               82  62  80  62  82 /  20  10  10   0  10
MAYHILL                 70  50  68  51  70 /  20  20  30  10  30
MESCALERO               74  51  71  51  73 /  20  20  30  10  30
TIMBERON                70  51  67  50  71 /  20  20  30  10  30
WINSTON                 74  52  72  53  75 /  20  10  20  10  20
HILLSBORO               76  56  74  56  76 /  10  10  10   0  10
SPACEPORT               81  60  80  57  82 /  10  10  10   0  10
LAKE ROBERTS            81  54  77  53  79 /  20  20  20  10  20
HURLEY                  82  60  79  58  81 /  10  10  20   0  20
CLIFF                   85  58  81  55  84 /  10  10  10   0  20
MULE CREEK              82  53  80  51  82 /  10  10  10   0  20
FAYWOOD                 78  59  76  58  78 /  10  10  20   0  20
ANIMAS                  89  64  86  62  85 /   0  10  10   0  20
HACHITA                 83  61  82  59  84 /   0  10  10   0  10
ANTELOPE WELLS          86  60  83  55  85 /   0  10  10   0  10
CLOVERDALE              85  59  82  56  84 /  10  10  10   0  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/99
Hazardous weather outlook, Sep 24, 1:12 PM MDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
112 PM MDT WED SEP 24 2014

NMZ401>417-TXZ418>424-251700-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
112 PM MDT WED SEP 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS MOUNTAIN AREAS WITH ISOLATED
THUNDERSTORMS LOWLANDS THIS AFTERNOON AND THIS EVENING. A FEW STORMS
MAY PRODUCE LOCALLY HEAVY RAINS WITH UP TO AN INCH OF RAINFALL
POSSIBLE. IN ADDITION SEVERAL STORMS MAY PRODUCE HAIL UP TO AN INCH
IN DIAMETER AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH
DAY WITH MOST ACTIVITY OCCURRING AROUND THE HIGHER MOUNTAINS.
STRONGER STORMS WITH HAIL AND DAMAGING WINDS MAY ALSO OCCUR ALONG
THE ARIZONA BORDER REGION ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

ROGASH

In the hours before

Special weather statement, Sep 24, 1:04 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
104 PM MDT WED SEP 24 2014

NMZ412>415-417-241945-
CENTRAL TULAROSA BASIN NM-OTERO MESA NM-SACRAMENTO MOUNTAINS ABOVE
7500 FEET NM-SOUTHERN TULAROSA BASIN NM-WEST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET NM-
104 PM MDT WED SEP 24 2014

...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 145
PM MDT...

AT 1258 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ALAMOGORDO...
MOVING SOUTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM ON HIGHWAY 54
FROM THE STORM'S OUTFLOW...REDUCING VISIBILITIES TO DANGEROUS LEVELS ON
AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  TIMBERON...
  MESCALERO...
  CLOUDCROFT...
  ALAMOGORDO...
  BURRO FLATS...
  MOUNTAIN PARK...
  BENT...
  SUNSPOT...
  LA LUZ...
  HIGH ROLLS...
  BLUFF SPRINGS...
  OLIVER LEE STATE PARK...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3248 10567 3247 10602 3319 10596 3320 10570
TIME...MOT...LOC 1903Z 007DEG 5KT 3280 10585

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 6:50 PM MDTAreal Flood AdvisoryEPZGrant115 min
Sep 24, 1:04 PM MDTSpecial Weather StatementEPZOtero41 min
Sep 24, 1:11 PM MDTSevere Thunderstorm WarningEPZOtero64 min
Sep 24, 1:56 PM MDTSpecial Weather StatementEPZOtero64 min
Sep 24, 2:07 PM MDTFlash Flood WarningEPZOtero3 hr
Sep 24, 2:28 PM MDTSevere Thunderstorm WarningEPZOtero62 min
Sep 24, 3:04 PM MDTSpecial Weather StatementEPZOtero56 min
Sep 24, 3:13 PM MDTSpecial Weather StatementEPZSierra62 min
Sep 24, 3:30 PM MDTSpecial Weather StatementEPZOtero45 min
Sep 24, 3:47 PM MDTFlash Flood WarningEPZDoña Ana, Sierra88 min
Sep 24, 3:50 PM MDTSpecial Weather StatementEPZDoña Ana40 min
Sep 24, 3:53 PM MDTSevere Thunderstorm WarningEPZDoña Ana37 min
Sep 24, 4:13 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra62 min
Sep 24, 4:16 PM MDTFlash Flood WarningEPZDoña Ana, Sierra119 min
Sep 24, 4:18 PM MDTSevere Thunderstorm WarningEPZOtero57 min
Sep 24, 5:08 PM MDTSevere Thunderstorm WarningEPZOtero67 min
Sep 24, 5:11 PM MDTSpecial Weather StatementEPZDoña Ana49 min
Sep 24, 5:15 PM MDTSpecial Weather StatementEPZ60 min
Sep 24, 5:16 PM MDTSpecial Weather StatementEPZDoña Ana44 min
Sep 24, 5:24 PM MDTSpecial Weather StatementEPZGrant66 min
Sep 24, 5:50 PM MDTFlash Flood WarningEPZDoña Ana, Luna, Sierra3 hr

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.